Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 2, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Mar 21, 2007, 8:38 PM CDT for Mitchell County, Iowa. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 21, 2007, 8:38 PM CDT (01:38 UTC)
- Expired
- Mar 21, 2007, 9:30 PM CDT
- In force
- 52 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Mitchell County, IA
The radar
The La Crosse radar (KARX), 142 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 21, 8:55 PM CDT | HAIL 0.75 | 4 Nw Mitchell, IA | HAIL REPORTED IN SAINT ANSGAR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -79 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 220138
SVRARX
IAC131-220230-
/O.NEW.KARX.SV.W.0002.070322T0138Z-070322T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
838 PM CDT WED MAR 21 2007
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MITCHELL COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 930 PM CDT
* AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR CARPENTER...OR ABOUT 15 MILES NORTHWEST OF
OSAGE...AND MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
COUNTY ROADS A 39 AND S 70 AND CARPENTER AROUND 840 PM...
OTRANTO PARK AND MONA AROUND 845 PM...
ST. ANSGAR AND TOETERVILLE AROUND 850 PM...
MITCHELL AROUND 855 PM...
OSAGE AND STACYVILLE AROUND 900 PM...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
LAT...LON 4347 9298 4348 9296 4348 9257 4328 9256
4328 9269 4329 9271 4329 9299 4330 9302
4347 9302
$$
RIECK3 follow-up statements
000
WWUS53 KARX 220157
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
855 PM CDT WED MAR 21 2007
IAC131-220230-
/O.CON.KARX.SV.W.0002.000000T0000Z-070322T0230Z/
MITCHELL IA-
855 PM CDT WED MAR 21 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHERN MITCHELL COUNTY...
AT 855 PM CDT...LAW ENFORCEMENT IN ST. ANSGAR REPORTED DIME SIZED
HAIL.
AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR ST. ANSGAR...OR 7 MILES NORTHWEST OF
OSAGE...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
STACYVILLE AROUND 900 PM...
MEYER AND LITTLE CEDAR AROUND 905 PM...
COUNTY ROADS T 54 AND A 31 AND PIONEER STATE PARK AROUND 910 PM...
BAILEY AROUND 915 PM...
MCINTIRE AROUND 920 PM...
LAT...LON 4347 9298 4348 9296 4348 9257 4328 9256
4328 9269 4329 9271 4329 9299 4330 9302
4347 9302
$$
RIECK000
WWUS53 KARX 220212
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
911 PM CDT WED MAR 21 2007
IAC131-220230-
/O.CON.KARX.SV.W.0002.000000T0000Z-070322T0230Z/
MITCHELL IA-
911 PM CDT WED MAR 21 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR MITCHELL COUNTY...
AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR MCINTIRE...OR 13 MILES NORTHEAST OF
OSAGE...MOVING EAST AT 30 MPH.
LAT...LON 4347 9298 4348 9296 4348 9257 4328 9256
4328 9269 4329 9271 4329 9299 4330 9302
4347 9302
$$
BROOKS000
WWUS53 KARX 220223
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
923 PM CDT WED MAR 21 2007
IAC131-220233-
/O.EXP.KARX.SV.W.0002.000000T0000Z-070322T0230Z/
MITCHELL IA-
923 PM CDT WED MAR 21 2007
...THE SEVERE THUNDERSTORM WARNING FOR MITCHELL COUNTY EXPIRES AT
930 PM CDT...
THE STORM WHICH PROMPTED THIS WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4347 9298 4348 9296 4348 9257 4328 9256
4328 9269 4329 9271 4329 9299 4330 9302
4347 9302
$$
RIECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 1:45 PM CDT, 6 hours 53 minutes earlier.
Area forecast discussion, Mar 21, 1:45 PM CDT, 6 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 145 PM CDT WED MAR 21 2007 .SHORT TERM...TONIGHT THROUGH SATURDAY FORECAST FOCUS IS ON THE PCPN CHANCES. THE COLD FRONT WILL SWEEP EAST ACROSS THE UPPER MISSISSIPPI RIVER VALLEY THIS EVENING...EXITING ACROSS THE EASTERN GREAT LAKES BY 12Z THU. THE 500 MB SHORTWAVE TROUGH DRIVING THE SYSTEM IS LAGGING BEHIND THE FRONT...AND WILL SPIN ACROSS THE REGION ON THU MORNING. THE BEST QG CONVERGENCE THROUGH THE LAYERS IS LOCATED ALONG AND JUST BEHIND THE SFC FRONT...WITH A TIGHT LOW LEVEL THERMAL GRADIENT POST THE FRONT. THE RUC POINTS TO STRONG 2-D FRONTOGENETIC LIFT IN THE 900:800 MB ALONG AND BEHIND THE FRONT. THE LOW LEVEL JET WILL REASSERT ITSELF THIS EVENING...NOSING INTO SOUTHERN WI AT 00Z...SHIFTING INTO MICH OVERNIGHT. THE 850 MB MOISTURE TRANSPORT MAX FOLLOWS SUIT. LOOKING AT THE SATURATION THOUGH...A NORTHWEST-SOUTHEAST RUNNING X-SECTION ACROSS THE REGION PLACES THE DEEPEST AND BEST SATURATION ALONG AND JUST BEHIND THE SFC FRONT. THIS IS SUPPORTED BY THE RH FIELDS. SO...THE AREA SHOULD SEE ADDITIONAL SHOWER/STORM DEVELOPMENT AS THE FRONT MOVES IN THIS EVENING...WITH THIS ACTIVITY EXITING EAST/SOUTHEAST AFTER 12Z THU. ANY CHANCE FOR SOME SEVERE WEATHER? MUCAPE OF 500-1000 J/KG PROGGED ALONG AND EAST OF THE FRONT THIS EVENING...WITH 0-3KM SHEAR UPWARDS OF 30 KTS. HOWEVER...RUC SFC BASED CIN IS 100-200 J/KG THIS EVENING FOR THE FORECAST AREA. 1000:850 MB LAPSE RATES OF AROUND 7 C/KM ARE EXPECTED FOR THE EVENING HOURS. ALL IN ALL...THE INSTABILITY SUPPORTS A HAIL THREAT...WHILE THE 0-3 KM SHEAR AND LOW LEVEL LAPSE RATES FAVOR SOME WIND THREAT. HOWEVER...THE HIGH SFC BASED CIN AND STABILIZING LOW LAYER DUE TO RAINFALL SHOULD HELP MINIMIZE THIS. THE FRONT LOOKS TO LAY UP FROM WEST TO EAST FROM THE MO RIVER VALLEY INTO THE OH RIVER VALLEY ON THU...WHILE A SFC HIGH QUICKLY MOVES ACROSS THE NORTHERN PLAINS AND ACROSS THE GREAT LAKE STATES. CLEARING SKIES POST THE FRONT...ALONG WITH THE INFLUENCE OF THE HIGH...SHOULD LEAD TO A MOSTLY/PARTLY SUNNY DAY. THE UPPER LEVEL FLOW BECOMES MORE ZONAL BY THU NIGHT...WHICH SHOULD KEEP ANOTHER 500 MB SHORTWAVE TROUGH JUST TO THE NORTH AS IT SPINS ACROSS THE CANADIAN/US BORDER TO ACROSS THE NORTHERN GREAT LAKES BY 12Z FRI. THIS FEATURE/S FORCING AND MOISTURE SHOULD STAY MOSTLY NORTH OF THE FORECAST AREA...SO MAYBE SOME CLOUDS ACROSS THE NORTHERN 1/3 OF THE LOCAL AREA AS IT PASSES BY...BUT NO PCPN CHANCES EXPECTED AT THIS MOMENT. MEANWHILE TO THE SOUTH ON FRI...THAT LINGERING FRONTAL BOUNDARY WILL COME BACK INTO THE FORECAST EQUATION...AS THE LOW LEVEL JET AND MOISTURE TRANSPORT HELP SPARK MORE SHOWERS/STORMS ALONG AND NORTH OF THE BOUNDARY. CURRENT EXPECTED POSITIONING ON THE FRONT WOULD KEEP THESE CHANCES SOUTH OF THE AREA ON FRIDAY. SOME DIFFERENCES IN THE MODELS CREEP UP FOR SAT THOUGH...AS THE GFS WANTS TO BRING THIS FRONT BACK TO THE NORTH WHILE THE NAM SLIDES A HIGH BACK ACROSS THE REGION AND KEEPS THE FRONT TO THE SOUTH. LATEST ENSEMBLE RUN SUPPORTS THE DRIER NAM...AND WILL SIDE WITH IT. OVERALL...SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS EVENING...TRACKING EAST OF THE AREA OVERNIGHT...WITH A SHOT FOR SOME SEVERE WEATHER EARLY THIS EVENING. HIGH PRESSURE SHOULD THEN BE THE MAIN WEATHER INFLUENCE FOR THE NEXT COUPLE DAYS...WITH PCPN CHANCES UNCERTAIN ON SAT BASED ON MODEL DIFFERENCES. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT WITH SLIDING A 500 MB RIDGE ACROSS THE REGION BY THE END OF THE WEEKEND...BUT THEN SPIN A SHORTWAVE TROUGH FROM THE CENTRAL PLAINS TO ACROSS THE UPPER MISSISSIPPI RIVER VALLEY SUNDAY NIGHT/MONDAY. THE GFS IS THE STRONGER OF THE MODELS WITH THIS FEATURE...A BIT FARTHER SOUTH...AND ALSO A TAD SLOWER. MEANWHILE AT THE SFC...A LOW WILL DEVELOP TO THE WEST IN RESPONSE TO THE UPPER LEVEL FORCING...WHICH WILL LIFT A WARM FRONT THROUGH THE AREA ON SUNDAY. DECENT LOW LEVEL JET AND RETURN MOISTURE INTO AND ACROSS THE SFC FRONT...WHICH WOULD LEAD TO AREAS OF RAIN AND EMBEDDED THUNDER NORTH OF THE WARM FRONT SAT NIGHT/SUN. THE COLD FRONT WITH THIS SYSTEM THEN LOOKS TO SLIDE ACROSS THE REGION ON MONDAY...CONTINUING THE THREAT FOR SHOWERS/STORMS. SO...DESPITE THE CURRENT MODEL DIFFERENCES...DON/T SEE A BIG IMPACT ON THE SENSIBLE WEATHER AT THIS MOMENT...WITH THE THREAT FOR SHOWER AND STORMS MOVING IN BY SUNDAY AND CONTINUING THROUGH MONDAY. TUES AND MOST OF WED LOOKS DRIER...BUT ANOTHER COLD FRONT COULD BEAR DOWN ON THE REGION BY WED EVENING. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && RIECK
Hazardous weather outlook, Mar 21, 4:02 PM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 402 PM CDT WED MAR 21 2007 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-221100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 402 PM CDT WED MAR 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT THERE IS STILL A CHANCE FOR SOME SEVERE STORMS TO DEVELOP THIS EVENING AS A COLD FRONT MOVES ACROSS THE REGION. THE MAIN THREAT WILL BE LARGE HAIL...ALTHOUGH THERE IS AN ISOLATED THREAT FOR SOME DAMAGING WINDS. IF ANY SEVERE WEATHER DEVELOPS IT SHOULD OCCUR BETWEEN 7 AND 11 PM. IN ADDITION...ANY THUNDERSTORMS THAT PRODUCE HIGH RAINFALL RATES MAY LEAD TO SOME LOCALIZED FLOODING ISSUES IN SMALL STREAMS...POOR DRAINAGE AREAS AND LOW LYING AREAS. WHILE THE POTENTIAL FOR SEVERE WEATHER WILL EXIST ACROSS THE ENTIRE AREA THIS EVENING...THE GREATEST THREAT OF SEVERE WEATHER WILL BE ACROSS NORTHEAST IOWA...INTO PORTIONS OF SOUTHWEST WISCONSIN AND SOUTHEAST MINNESOTA SOUTH OF INTERSTATE 90...WITH CHANCES DECREASING TO THE NORTH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL RETURN TO THE AREA LATE IN THE WEEKEND INTO EARLY NEXT WEEK AS WARMTH AND MOISTURE RETURN TO THE AREA. IT IS TOO EARLY TO DISCERN THE SEVERE POTENTIAL WITH THIS WEATHER PATTERN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 7 AND 11 PM THIS EVENING ESPECIALLY FOR AREAS SOUTH OF INTERSTATE 90. SPOTTERS AND SPOTTER GROUPS SHOULD MONITOR THUNDERSTORM DEVELOPMENT THIS EVENING...AND BE PREPARED FOR ACTIVATION. ANY REPORTS OF FLOODING WOULD BE APPRECIATED IN ADDITION TO SEVERE WEATHER REPORTS. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. 04
In the hours before
Local storm report, Mar 21, 5:10 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
510 PM CDT WED MAR 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL FORT MC COY 44.02N 90.68W
03/21/2007 E0.88 INCH MONROE WI TRAINED SPOTTER
&&
BROOKSLocal storm report, Mar 21, 5:25 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
525 PM CDT WED MAR 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 1 NE SPARTA 43.95N 90.80W
03/21/2007 E1.00 INCH MONROE WI TRAINED SPOTTER
&&
BROOKSThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 9:52 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.